Alert archive / North Dakota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 21, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 18, 2025, 5:28 PM CDT for Williams County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2025, 5:28 PM CDT (22:28 UTC)
- Expired
- Jun 18, 2025, 6:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Williams County, ND
The radar
The Minot AFB radar (KMBX), 208 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 6:00 PM CDT | HAIL 1 | 2 Ne Williston, ND | Public photo of quarter siize hail stones from northeast Williston, relayed via broadcast media. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1833 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
117
WUUS53 KBIS 182228
SVRBIS
NDC105-182330-
/O.NEW.KBIS.SV.W.0021.250618T2228Z-250618T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
528 PM CDT Wed Jun 18 2025
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Central Williams County in northwestern North Dakota...
* Until 630 PM CDT.
* At 527 PM CDT, a severe thunderstorm was located 5 miles northeast
of Bonetrail, or 23 miles north of Williston, moving southeast at
35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Williston, Ray, Epping, Alamo, Bonetrail, Hanks City, Wheelock,
Zahl, Appam, Hanks, Spring Brook, and Blacktail Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4861 10392 4863 10385 4864 10368 4845 10293
4803 10346 4852 10399
TIME...MOT...LOC 2227Z 308DEG 31KT 4849 10377
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BESSON3 follow-up statements
667
WWUS53 KBIS 182246
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
546 PM CDT Wed Jun 18 2025
NDC105-182330-
/O.CON.KBIS.SV.W.0021.000000T0000Z-250618T2330Z/
Williams ND-
546 PM CDT Wed Jun 18 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL WILLIAMS COUNTY...
At 545 PM CDT, a severe thunderstorm was located 12 miles east of
Bonetrail, or 15 miles north of Williston, moving southeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Williston, Ray, Epping, Bonetrail, Wheelock, Zahl, Spring Brook, and
Blacktail Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4803 10346 4841 10387 4860 10370 4836 10305
TIME...MOT...LOC 2245Z 308DEG 31KT 4839 10358
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BESSON447
WWUS53 KBIS 182259
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
559 PM CDT Wed Jun 18 2025
NDC105-182330-
/O.CON.KBIS.SV.W.0021.000000T0000Z-250618T2330Z/
Williams ND-
559 PM CDT Wed Jun 18 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL WILLIAMS COUNTY...
At 559 PM CDT, a severe thunderstorm was located near Epping, or 13
miles northeast of Williston, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Williston, Ray, Epping, Wheelock, and Spring Brook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4833 10378 4853 10351 4836 10305 4803 10346
TIME...MOT...LOC 2259Z 308DEG 31KT 4831 10344
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BESSON130 WWUS53 KBIS 182320 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 620 PM CDT Wed Jun 18 2025 NDC105-182330- /O.EXP.KBIS.SV.W.0021.000000T0000Z-250618T2330Z/ Williams ND- 620 PM CDT Wed Jun 18 2025 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WILLIAMS COUNTY WILL EXPIRE AT 630 PM CDT... The storm which prompted the warning has weakened below severe limits, and has exited the warned area. Therefore, the warning will be allowed to expire. && LAT...LON 4833 10378 4853 10351 4836 10305 4803 10346 TIME...MOT...LOC 2320Z 308DEG 31KT 4821 10325 $$ BESSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:21 PM CDT, 2 hours 7 minutes earlier. Its key messages:
- Active pattern continues, with periodic chances for showers and thunderstorms through the rest of the work week and into the weekend.
- Strong to severe thunderstorms are possible this afternoon through the weekend.
- Temperatures will warm up to above normal Thursday through Saturday, before cooling down to start next week.
Area forecast discussion, Jun 18, 3:21 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 321 PM CDT Wed Jun 18 2025 .KEY MESSAGES... - Active pattern continues, with periodic chances for showers and thunderstorms through the rest of the work week and into the weekend. - Strong to severe thunderstorms are possible this afternoon through the weekend. - Temperatures will warm up to above normal Thursday through Saturday, before cooling down to start next week. && .DISCUSSION... Issued at 321 PM CDT Wed Jun 18 2025 This afternoon, the synoptic pattern over North Dakota was characterized by northwest flow in between downstream troughing over the Midwest and shallow ridging over the Northern Rockies, while a more potent low was developing off the Pac NW coast. At the surface, the center of a low was analyzed in northeast Montana, and a weak north-south boundary extended across central North Dakota, demarked by a wind shift and a somewhat agitated cu field. Widely scattered showers and thunderstorms are attempting to develop, mainly across the south central, in a moderately unstable environment but one that has very weak shear. We would expect rather broad convective initiation in this area but not much concern for any severe weather in the immediate future, although any storm with a more robust updraft could produce small hail and gusty winds. Upstream, addition cu and precipitation is attempting to become more pronounced in northeast Montana and southern Saskatchewan, closer to the surface low and attendant trough. SPC mesoanalysis page has shear approaching 30 knots in this area which is still quite marginal, but stronger than where other convection is ongoing. Guidance suggests that bulk shear will be increasing in speed through the afternoon and into the evening as an upper shortwave moves through, and expecting this to be the primary wave of thunderstorms as they moves southeast across the forecast area through this evening. We are still thinking the primary threats will be hail up to the size of quarters and wind gusts up to 60 mph, but if we get any supercell development, that max hail size starts to increase quickly. This would likely not occur until the evening hours when there is higher confidence in shear increasing. Once storms taper off and exit to the east tonight, expect a calm night with lows in the 50s. Temperatures warm on Thursday as shallow ridging flattens, with forecast highs in the lower 80s to lower 90s. We are carrying mention of isolated severe thunderstorms (level 1 out of 5), but capping is a concern with mid-level height rises. Thinking this is a scenario where we might not get any convection at all, but if we do get a storm or two to develop, they will likely be strong to severe, with elevated buoyancy and strong shear across the forecast area. The ceiling for severe thunderstorm hazards begins to increase on Friday, as flow aloft turns southwesterly and low-level moisture advection increases, producing a favorable environment for severe thunderstorms. A warm front is expected to be drifting across the region, with some capping potential but a few upper shortwaves traversing the mean flow, along with a low-level jet kicking in, are likely to provide enough forcing for convective development eventually. Deterministic guidance has been steady in advertising around 50 knots of 0-6km shear overlapping with very strong instability, highest in the south central and east. The orientation of storm level flow and shear vectors favors upscale growth as storms progress, with increasing confidence in a linear mode and potential MCS. If initial storms break through capping, they would likely be discrete, before more widespread storms in the evening that see upscale growth as they move east across the area. The question is then where this ends up occurring, with some signs of initial storm development across central North Dakota before the eventual upscale growth as it moves into the eastern part of the state. We are advertising scattered severe thunderstorms possible on Friday across western and central North Dakota (level 2 out of 5), and are not getting too specific with hazards yet, but certainly is a day to watch especially if you have outdoor plans that evening and overnight. Stout southwest synoptic flow continues on Saturday, with a continued signal in machine learning guidance and the ECMWF EFI for another day of potential severe thunderstorms. There is some uncertainty in deterministic models on what sort of forcing will be around and what mid-level heights trends look like, but regardless, it will be another day to stay weather aware across the area. The latest NBM does favor precipitation chances across the north compared to the south. The other forecast concern on Saturday is for heat indices approaching 100 degrees in the southern James River Valley, with air temperatures in the lower to mid 90s and dew points potentially around 70 degrees F. A more pronounced, embedded wave moves through Sunday into Monday, with precipitation chances continuing but the potential for any severe weather shifting off to the east. A tightened surface pressure gradient from a surface low skirting by will lead to elevated winds on Sunday, although the ECMWF EFI isn't sold on anything too strong. Temperatures on Sunday will vary significantly across the state, with highs ranging from the mid 60s northwest to lower 90s southeast as the system moves through. Quiet and a bit calmer weather is expected to start next work week, with highs mainly in the 60s on Monday as a cooler air mass settles in. Low precipitation chances remain through the end of the extended period as southwest flow aloft persists, although the severe weather potential is low with seasonably cool temperatures through most of the work week. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1245 PM CDT Wed Jun 18 2025 Overall VFR conditions are expected through the period. Scattered showers and thunderstorms are possible through the first half of the TAF period, with only KDIK with low enough potential for precipitation to not include PROB30 group with this update. Some thunderstorms could be strong to severe, especially north, with KMOT the most likely terminal to be impacted. Generally westerly winds could become gusty and erratic around any thunderstorms, and winds will become light and variable overnight into Thursday morning. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Jones AVIATION...Jones
Hazardous weather outlook, Jun 18, 3:06 PM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 306 PM CDT Wed Jun 18 2025 NDZ001>005-009>013-017>023-025-032>037-042-045>048-050-051-192015- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- 306 PM CDT Wed Jun 18 2025 /206 PM MDT Wed Jun 18 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible this afternoon and evening. Hail to the size up to quarters and 60 mph wind gust will be the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated severe thunderstorms are possible on Thursday. Scattered severe thunderstorms are possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ031-040-041-043-044-192015- Golden Valley-Slope-Hettinger-Bowman-Adams- 206 PM MDT Wed Jun 18 2025 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible this afternoon and evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated severe thunderstorms are possible on Thursday. Scattered severe thunderstorms are possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MEJ
In the hours before
Special weather statement, Jun 18, 4:31 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Bismarck ND
431 PM CDT Wed Jun 18 2025
NDZ017-018-182215-
McKenzie ND-Dunn ND-
431 PM CDT Wed Jun 18 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DUNN AND SOUTH
CENTRAL MCKENZIE COUNTIES THROUGH 515 PM CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Theodore Roosevelt National Park North Unit, or 16
miles southeast of Watford City, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Theodore Roosevelt National Park North Unit, Oakdale, and Little
Missouri State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4767 10327 4770 10314 4767 10290 4755 10261
4725 10297 4731 10303 4733 10303 4733 10305
4755 10328
TIME...MOT...LOC 2131Z 301DEG 26KT 4759 10311
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HAMILTONSpecial weather statement, Jun 18, 4:47 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Bismarck ND
447 PM CDT Wed Jun 18 2025
NDZ035-036-046-047-182230-
Kidder ND-Logan ND-Burleigh ND-Emmons ND-
447 PM CDT Wed Jun 18 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN KIDDER...SOUTHEASTERN
BURLEIGH...WESTERN LOGAN AND NORTHEASTERN EMMONS COUNTIES THROUGH 530
PM CDT...
At 447 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 5 miles north of Braddock, or 26 miles north of Linton,
moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Napoleon, Braddock, Moffit, and Kintyre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4669 10037 4676 10011 4671 9945 4645 9971
4626 9991 4655 10028
TIME...MOT...LOC 2147Z 299DEG 25KT 4664 10006
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HAMILTONSpecial weather statement, Jun 18, 5:03 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Bismarck ND
503 PM CDT Wed Jun 18 2025
NDZ035-046-182230-
Burleigh ND-Emmons ND-
503 PM CDT Wed Jun 18 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL BURLEIGH AND
NORTHWESTERN EMMONS COUNTIES THROUGH 530 PM CDT...
At 502 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles south of Menoken, or 13 miles southeast of
Bismarck, moving southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Moffit and Hazelton Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4652 10056 4653 10054 4657 10059 4658 10056
4659 10056 4661 10063 4664 10066 4668 10064
4668 10067 4680 10054 4673 10023 4653 10025
4649 10053
TIME...MOT...LOC 2202Z 298DEG 26KT 4668 10054
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HAMILTONSpecial weather statement, Jun 18, 5:15 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Bismarck ND
515 PM CDT Wed Jun 18 2025
NDZ018-182245-
Dunn ND-
515 PM CDT Wed Jun 18 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DUNN COUNTY THROUGH 545
PM CDT...
At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Killdeer, or 34 miles southeast of Watford City,
moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Killdeer, Dunn Center, Oakdale, and Little Missouri State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4739 10291 4750 10289 4758 10281 4758 10237
4721 10249
TIME...MOT...LOC 2215Z 284DEG 25KT 4747 10273
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BESSONThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:08 PM CDT | Special Weather Statement | BIS | Divide | 37 min |
| Jun 17, 9:03 PM CDT | Special Weather Statement | BIS | Williams | 27 min |
| Jun 18, 4:31 PM CDT | Special Weather Statement | BIS | Dunn | 44 min |
| Jun 18, 4:36 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 54 min |
| Jun 18, 4:47 PM CDT | Special Weather Statement | BIS | Logan | 43 min |
| Jun 18, 5:03 PM CDT | Special Weather Statement | BIS | Burleigh | 27 min |
| Jun 18, 5:15 PM CDT | Special Weather Statement | BIS | Dunn | 30 min |
| Jun 18, 5:34 PM CDT | Special Weather Statement | BIS | Emmons | 26 min |
| Jun 18, 6:06 PM CDT | Special Weather Statement | BIS | Emmons | 24 min |
| Jun 18, 6:18 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 42 min |
| Jun 18, 6:31 PM CDT | Special Weather Statement | BIS | Williams | 29 min |
| Jun 18, 6:38 PM CDT | Special Weather Statement | BIS | Ward | 37 min |
| Jun 18, 6:49 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville, Ward | 56 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.